Taking a new medication can change the levels of other medicines—sometimes dangerously. Methotrexate is commonly used to treat many inflammatory diseases, including rheumatoid arthritis and psoriasis, and the drug must be used carefully as high levels can be associated with serious side effects. Drug interactions can precipitate these side effects. For example, giving a patient on methotrexate a sulfa antibiotic—such as the commonly prescribed Bactrim or Septra—can cause fatal pancytopenia, a reduction of red and white blood cells and platelets. In other instances, non-steroidal anti-inflammatory drugs including ibuprofen, which is often taken by older patients, can reduce renal function and can result in methotrexate toxicity.
Fluctuations in a patient’s adherence is another important mechanism that can result in changes in drug levels and side effects. Typically, poor adherence will reduce the effectiveness of drugs or at the very least make it hard to determine its actual effectiveness. Patients may not fill their prescriptions or may take drugs poorly when first prescribed, making the drug appear to be ineffective. Patients also commonly reduce their use of medication over time, making medications that were initially effective appear to eventually lose their effectiveness.
When patients reduce their use of medicine without telling their doctor, the doctor may increase the dose of medication or may prescribe additional medications to help control the medical condition. For instance, consider patients who have what appears to be “resistant” hypertension, which is commonly defined as having a blood pressure above a goal despite adherence to at least three optimally dosed antihypertensive medications of different classes. In some cases, the apparent resistance is due to poor adherence. These patients may be prescribed multiple drugs in high doses to get the hypertension under control. Then, when such patients are hospitalized for some other condition, they may end up taking all the drugs that had been prescribed for the very first time. The resulting sudden increase in adherence can cause severe hypotension.
Similar sudden changes in adherence can occur in children with chronic diseases who attend a medical camp. For example, consider children with seizures who are poorly adherent to treatment. When physicians fail to see a response to their prescribed treatment, they may decide to prescribe higher drug doses or add multiple agents to the patient’s treatment regimen. Then, when these kids attend a camp for children with epilepsy, they may end up adhering to the prescribed dose for the first time, which can cause toxic drug blood levels.
Pharmaceutical marketers have to take poor adherence into consideration. Improved adherence leads to better treatment outcomes and more sales. But adherence impacts both efficacy of drugs and their side effects. Programs that result in sudden changes in adherence have the potential for unanticipated effects.